Georgia, 2016

Damaging Winds in Georgia, April 30, 2016

April 30, 2016 · NWS FFC · 4 events in 3 counties and zones

Scattered late afternoon and early evening thunderstorms along a stationary frontal boundary across North Georgia produced isolated reports of damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$90,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Scattered late afternoon and early evening thunderstorms along a stationary frontal boundary across North Georgia produced isolated reports of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 30, 1:50 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 30, 1:50 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT SAT APR 30 2016

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
HI-RES MODELS APPEAR TO BE HANDLING TODAYS CONVECTION VERY WELL WITH
LOCATION AND AREA. MODELS ALL BRING A SHORT WAVE ACROSS THE CWA THIS
EVENING WHICH WILL INCREASE COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS EVENING...MAINLY ACROSS NORTH GA. THERE SHOULD BE A LULL AFTER
MIDNIGHT AS THIS WAVE PULLS INTO THE CAROLINAS. THE NEXT WAVE AND
ASSOCIATED DEEP MOISTURE WILL MOVE INTO THE CWA SUNDAY AFTERNOON AND
AGAIN WILL INCREASE POPS ACROSS MAINLY NORTH GA. AS THE COLD FRONT
MOVES INTO THE TENNESSEE VALLEY SUNDAY NIGHT...INSTABILITY WILL
INCREASE AND SHOULD BE ENOUGH TO KEEP PRECIP GOING THROUGH SUNDAY
NIGHT.

17

.LONG TERM /MONDAY THROUGH SATURDAY/...
NO CHANGES MADE TO THE EXTENDED FORECAST. PERSISTENT ACTIVE
PATTERN AND MOISTURE ADVECTION WILL REMAIN OVER THE STATE INTO THE
EXTENDED PERIOD. EXPECT CHANCE TO GOOD CHANCE POPS THROUGH MID TO
LATE WEEK AS A SERIES OF DISTURBANCES IMPACT THE REGION. INITIALLY
LOW PRESSURE OVER THE OHIO VALLEY WILL LIFT TO THE NE...LEAVING A
BOUNDARY DRAPED ACROSS THE STATE. MONDAY AND TUESDAY SHOWERS AND
THUNDERSTORMS WILL BE FOCUSED ACROSS PORTIONS OF THE STATE AS WEAK
UPPER LEVEL ENERGY PULSES INTERACT WITH THE BOUNDARY. BY MID
WEEK...A DEEPENING CLOSED LOW WILL DROP INTO THE ARKLATEX AREA
EARLY WEDNESDAY AND SWEEP THROUGH THE REGION WEDNESDAY INTO
THURSDAY...WITH THE SURFACE FEATURE STRENGTHENING OVER SOUTHERN
GEORGIA AND THE CAROLINAS. FOR NOW...POPS TAPER OFF QUICKLY INTO
WEDNESDAY AFTERNOON AND EVENING...AND THIS MAY BE A LITTLE
OPTIMISTIC. UNCERTAINTY WITH THE POSITION OF BEST POPS AND THE
OVERALL ENVIRONMENTAL STABILITY STILL EXIST...AND THE POTENTIAL
FOR STRONG STORMS CANNOT BE RULED OUT. UPSTREAM CONVECTION
DEVELOPING ALONG THE NORTHERN GULF COAST WILL STILL BE A BIG
PLAYER IN HOW MUCH PRECIP IS RECEIVED ACROSS THE AREA.

BEHIND THIS SYSTEM...HIGH PRESSURE MOVES INTO THE STATE...KEEPING
DRY AND COOLER CONDITIONS ACROSS THE AREA INTO MOTHERS DAY
WEEKEND.

31/01

&&

.AVIATION...
18Z UPDATE...
SCATTERED CONVECTION HAS DEVELOPED ACROSS MUCH OF THE FORECAST
AREA. THIS WILL CONTINUE THROUGH THE AFTERNOON WITH THE WHOLE AREA
SHIFTING EASTWARD. THE NEXT WAVE OF CONVECTION IS EXPECTED TO MOVE
INTO MAINLY THE NORTHERN HALF OF THE FORECAST AREA THIS EVENING.
CIGS SHOULD REMAIN VFR EXCEPT MVFR IN STORMS. OVERALL CIGS WILL
BECOME MVFR LATE TONIGHT WITH SOME IFR IN MCN/AHN. CIGS WILL RISE
TO MVFR AFTER SUNRISE SUNDAY WITH MORE CONVECTION MOVING INTO
MAINLY THE NORTHERN PART OF THE FORECAST AREA LATE SUNDAY MORNING
AND AFTERNOON. WINDS WILL BE SOUTHERLY WITH A FEW GUSTS THIS
AFTERNOON...BECOMING SOUTHWEST SUNDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON CIGS LATE TONIGHT AND SUNDAY MORNING.
HIGH ON REMAINING ELEMENTS.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  81  63  84 /  50  60  60  40
ATLANTA         66  81  65  81 /  50  60  60  40
BLAIRSVILLE     62  76  58  79 /  80  70  60  40
CARTERSVILLE    66  80  63  79 /  70  70  60  40
COLUMBUS        68  83  66  86 /  30  40  50  40
GAINESVILLE     65  78  63  80 /  70  70  60  40
MACON           66  84  65  86 /  30  40  40  40
ROME            64  80  63  79 /  70  70  60  40
PEACHTREE CITY  66  81  63  82 /  40  60  60  40
VIDALIA         68  86  69  86 /  30  20  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....01
AVIATION...17
Hazardous weather outlook, Apr 30, 4:11 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
511 AM EDT SAT APR 30 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
511 AM EDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTH
GEORGIA TODAY AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE CHANCE OF THUNDERSTORMS CONTINUES SUNDAY INTO NEXT WEEK WITH
SEVERAL DISTURBANCES IMPACTING THE AREA. THE GREATEST CHANCES FOR
WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AND LATE
TUESDAY THROUGH WEDNESDAY. A FEW STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE...HOWEVER THERE REMAINS UNCERTAINTY CONCERNING THE
STRENGTH AND TIMING OF THESE SYSTEMS. PLEASE MONITOR UPDATES AS
CHANGES ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 30, 4:43 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT SAT APR 30 2016

GAZ014-021>023-302230-
DAWSON GA-CHEROKEE GA-FORSYTH GA-HALL GA-
543 PM EDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON...EASTERN
CHEROKEE...FORSYTH AND NORTHWESTERN HALL COUNTIES UNTIL 630 PM EDT...

AT 543 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CUMMING TO NEAR FREE HOME...AND MOVING NORTHEAST
AT 30 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CUMMING...DAWSONVILLE...DOUGHERTY...HOLBROOK...WAR HILL PARK...CHESTATEE...
DREW...MATT...MURRAYVILLE...HIGHTOWER...DUCKTOWN...SILVER CITY AND COAL
MOUNTAIN.

LAT...LON 3444 8404 3442 8398 3444 8396 3443 8385
      3416 8411 3416 8426 3419 8426 3419 8430
      3445 8422
TIME...MOT...LOC 2143Z 211DEG 25KT 3423 8408 3421 8430
Special weather statement, Apr 30, 4:48 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
548 PM EDT SAT APR 30 2016

GAZ033-044-054-055-302230-
NORTH FULTON GA-SOUTH FULTON GA-CLAYTON GA-FAYETTE GA-
548 PM EDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTH FULTON...
NORTHWESTERN CLAYTON AND NORTHERN FAYETTE COUNTIES UNTIL 630 PM
EDT...

AT 548 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR FAYETTEVILLE TO TYRONE...AND MOVING NORTH AT 20
MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...FAYETTEVILLE...PEACHTREE CITY...EAST POINT...UNION CITY...FOREST
PARK...RIVERDALE...COLLEGE PARK...FAIRBURN...TYRONE...MORROW...HAPEVILLE...
PALMETTO...LAKE CITY...HARTSFIELD-JACKSON AIRPORT...CONLEY...FORT GILLEM
AND SANDY CREEK.

LAT...LON 3371 8435 3365 8435 3365 8431 3346 8441
      3341 8461 3347 8463 3350 8461 3351 8462
      3351 8464 3362 8467
TIME...MOT...LOC 2148Z 194DEG 16KT 3350 8443 3345 8461
Special weather statement, Apr 30, 4:58 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT SAT APR 30 2016

GAZ004-005-302230-
MURRAY GA-WHITFIELD GA-
558 PM EDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MURRAY AND EASTERN
WHITFIELD COUNTIES UNTIL 630 PM EDT...

AT 558 PM EDT...A STRONG THUNDERSTORM WAS NEAR DALTON...MOVING NORTH
AT 30 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...CHATSWORTH...VARNELL...ETON...COHUTTA...DAWNVILLE...CRANDALL...
CISCO...TENNGA...BEAVERDALE...GREGORY...SUMAC...TILTON AND RED CLAY S.P..

LAT...LON 3499 8471 3497 8464 3464 8489 3467 8500
      3499 8496
TIME...MOT...LOC 2158Z 197DEG 24KT 3473 8491
Special weather statement, Apr 30, 5:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 PM EDT SAT APR 30 2016

GAZ015-016-302245-
LUMPKIN GA-WHITE GA-
607 PM EDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR LUMPKIN AND SOUTHWESTERN WHITE
COUNTIES UNTIL 645 PM EDT...

AT 607 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR DAWSONVILLE TO 10 MILES NORTHWEST OF
GAINESVILLE...AND MOVING NORTH AT 35 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DAHLONEGA...CLEVELAND...PORTER SPRINGS...AURARIA...CAMP MERRILL...GARLAND
AND NIMBLEWILL.

LAT...LON 3465 8410 3466 8407 3464 8405 3465 8403
      3459 8377 3450 8381 3450 8384 3446 8389
      3447 8393 3445 8392 3443 8397 3446 8409
      3454 8419 3465 8415 3466 8413
TIME...MOT...LOC 2207Z 198DEG 31KT 3442 8419 3437 8399
Special weather statement, Apr 30, 5:21 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
621 PM EDT SAT APR 30 2016

GAZ032-033-043>045-302300-
DEKALB GA-COBB GA-NORTH FULTON GA-SOUTH FULTON GA-DOUGLAS GA-
621 PM EDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEKALB...COBB...
NORTH FULTON...SOUTH FULTON AND NORTHEASTERN DOUGLAS COUNTIES UNTIL
700 PM EDT...

AT 621 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM GRANT PARK-ZOO ATLANTA TO 6 MILES NORTH OF UNION
CITY...AND MOVING NORTH AT 25 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...MARIETTA...DOUGLASVILLE...SANDY SPRINGS...SMYRNA...DUNWOODY...
EAST POINT...POWDER SPRINGS...AUSTELL...MIDTOWN...FAIR OAKS...GRANT
PARK-ZOO ATLANTA...LITHIA SPRINGS...NORTH ATLANTA...NORTH DRUID HILLS...
DRUID HILLS...SWEETWATER CREEK STATE PARK...VININGS...JIM R MILLER PARK
AND TURNER FIELD.

LAT...LON 3400 8434 3391 8466 3365 8464 3371 8434
TIME...MOT...LOC 2221Z 185DEG 22KT 3371 8439 3367 8456
Special weather statement, Apr 30, 5:27 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT SAT APR 30 2016

GAZ005>007-302300-
GILMER GA-MURRAY GA-FANNIN GA-
627 PM EDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN COUNTIES UNTIL 700 PM
EDT...

AT 627 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF ELLIJAY...
MOVING NORTH AT 25 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
HIGDON...JONES MILL...MOUNTAINTOWN...EPWORTH...COLWELL...COHUTTA
WILDERNESS AND COPPERHILL.

LAT...LON 3499 8435 3470 8455 3472 8464 3499 8462
TIME...MOT...LOC 2227Z 185DEG 22KT 3473 8462

The radar

The Atlanta radar (KFFC), 45 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
April 30, 5:35 PM EST to 5:45 PM EST
Where
Fulton County, 2.64 mi WSW of Atlanta
Measured
55 kt (63 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
33.752, -84.440

The Fulton County Emergency Manager reported a tree blown down on a house on Laurel Avenue SW with an entrapment. No injuries were reported.

Thunderstorm Wind, Fulton

When
April 30, 5:45 PM EST to 5:55 PM EST
Where
Fulton County, 2.4 mi ENE of Bolton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.830, -84.430

The Fulton County Fire Department reported numerous trees and power lines blown down around the intersection of Moores Mill Road and W. Wesley Road.

Thunderstorm Wind, Gordon

When
April 30, 6:15 PM EST to 6:25 PM EST
Where
Gordon County, 0.78 mi NW of Sugar Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.557, -85.031

The Gordon County 911 center reported multiple trees blown down in Sugar Valley, mainly along Old Rome Dalton Road.

Thunderstorm Wind, Coweta

When
April 30, 6:21 PM EST to 6:31 PM EST
Where
Coweta County, 2.48 mi ENE of Bexton
Measured
50 kt (58 mph) estimated gust
Injuries
5 direct, 0 indirect
Reported by
911 Call Center
Coordinates
33.288, -84.713

The Coweta County 911 center reported multiple trees blown down around the intersection of Moore Road and Gordon Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630039, 630042, 630049, 630053.